- Advisory number:
- Date issued:
- 09 Jul 2023
- Issued by:
- Adjunct Clinical Professor Brett Sutton, Chief Health Officer
- Issued to:
- Health professionals and consumers
- The Department of Health has been notified that some Ayurvedic medicines for sale in grocery stores in Victoria contain ingredients – including lead – that are scheduled poisons. Some of these ingredients are prohibited for supply and use in Australia because they pose a danger to human health.
- The Victorian Department of Health also continues to receive notifications of cases of lead poisoning caused by the ingestion of Ayurvedic medications that are contaminated with lead and imported from overseas.
- An ‘AUST R’ or ‘AUST L’ number on the packaging of products indicates that they are approved for supply by the Therapeutic Goods Administration. Anyone who is using Ayurvedic medicines purchased or imported from overseas or purchased in Victoria where the product does not have this number should stop consuming the product immediately.
- Anyone taking unapproved medicines with potential symptoms of lead poisoning should be screened for lead toxicity.
- These incidents are a timely reminder about the value of asking patients if they use complementary medicines and where they purchase the products from.
What is the issue?
The Department of Health has recently been informed that a range of Ayurvedic medications for sale in several grocery stores in Victoria contain:
- ingredients that are scheduled poisons, some of which are prohibited for supply and use in Australia because of the danger they pose to human health. Examples include Azadirachta indica (which may be identified as “neem” or “Veppilai”) and Acorus calamus (which may be identified as “Ghodbach”, “Vacha”, “Vasambu”, or “Vat Jata”)
- ingredients that may indicate the presence of heavy metals
Who is at risk?
Anyone taking Ayurvedic medicines imported from overseas or purchased in Victoria where the product does not have an ‘AUST R’ or ‘AUST L’ number on the packaging may be at risk. Some groups, such as children or pregnant women, may be at higher risk.
Symptoms and transmission
The health effects from exposure to lead depend on a number of factors including:
- a person’s age
- how much lead they are exposed to and for how long
- if they have any other health conditions.
Acute lead poisoning is very serious and is usually caused by a recent exposure to a high amount of lead. The symptoms may include:
- abdominal pain
- nausea and vomiting
Extremely high blood lead levels can cause long-term organ damage and even death.
A person who is exposed to smaller amounts of lead over a longer period may have symptoms such as:
- loss of appetite
- difficulties with memory and concentration
- behavioural problems
- raised blood pressure
- poor coordination
The symptoms of low-level exposure can be hard to detect clinically but can still cause long term harm. Many of the symptoms above could be caused by other conditions.
Symptoms of poisoning from other substances
Symptoms of poisoning from substances listed in the Australian Poisons Standard depend on the substance in question. These may include:
- nausea and vomiting
- numbness and muscle weakness
- respiratory (breathing) and cardiovascular (heart) problems
- miscarriage if used in pregnancy
How are complementary medicines regulated in Australia?
Medicines, including complementary medicines, are regulated by the Therapeutic Goods Administration (TGA). You can identify if a medicine has been approved for supply by the TGA and included on the Australian Register of Therapeutic Goods (ARTG) by checking to see if it has an AUST R or AUST L number on the package. For further information on how the TGA regulates registered and listed medicines, see the .
The benefits of purchasing complementary medicines that are regulated by the TGA include that these products are low risk, contain the ingredients identified on the label and were made in accordance with strict manufacturing practices.
Where a product does not have an AUST number, it may be unregulated, and so does not come with any assurances. If you buy unregulated medicines, either from a local retailer or online, you may be wasting your money and/or risking your health.
If you suspect you have had a side effect (also known as an adverse event) to a product, please report it to the TGA and seek medical advice. In addition, if you have concerns about Ayurvedic medicines or other products, you can make a report to the TGA on or through the .
Anyone taking Ayurvedic medicines imported from overseas or purchased in Victoria where the product does not have an ‘AUST L’ or ‘AUST R’ label should stop taking the product immediately. Patients with potential symptoms of lead poisoning should be screened for lead toxicity.
Anyone planning to purchase or use complementary medicines should look for the ARTG labels ‘AUST L’ and ‘AUST R’ to know that these medicines have been approved by the TGA for supply and use in Australia.
There is no guarantee that complementary medicines purchased online, overseas or available in grocery stores that are not on the ARTG have been manufactured to Australian standards of safety and quality. These medicines may be contaminated with chemicals, contain illegal ingredients or have the wrong amount of active ingredient. This can lead to serious health consequences.
If anyone does want to purchase online, it’s important they carefully consider the risks involved and make sure the product is genuine and safe. Some websites may have fake Australian addresses and business identifiers (ABN or ACN). All business identifiers can be searched in either the Australian Business Register (ABR) or with the Australian Securities and Investment Commission (ASIC).
Some online retailers may sell non-ARTG listed, out-of-date, low-quality, fake or even harmful medicines.
Reviewed 10 July 2023